Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 94, NWS Bismarck, ND

July 3, 2003McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 9:30 PM CDT for McIntosh County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 9:30 PM CDT (02:30 UTC)
Expired
Jul 3, 2003, 10:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 7:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KBIS 040230
SVRBIS
NDC051-040330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1030 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WISHEK...OR ABOUT 66 MILES
  SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VENTURIA AT 940 PM CDT
  ASHLEY AT 945 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4628 9986 4596 9988 4596 9903 4628 9903

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 PM CDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 2:15 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH...

CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120
KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA
TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL
FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN
00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS
ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO
WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF
JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE
STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION.

BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN
PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW
LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA
MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE
OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE
OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR
THUNDERSTORMS.

AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD
SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS
DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING
TREND BY THE MIDDLE OF THE WEEK.

.BIS...NONE

WA
Hazardous weather outlook, Jul 3, 4:05 PM CDT, 5 hours 25 minutes before
041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WA

In the hours before

Local storm report, Jul 3, 8:37 PM CDT, 53 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

837 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0814 PM    MANDAN                    ND   1 INCH HAIL

07/03/03   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jul 3, 8:41 PM CDT, 49 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

841 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0822 PM    MANDAN                    ND   .88 INCH HAIL

07/03/03   MORTON                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Special weather statement, Jul 3, 9:20 PM CDT, 10 minutes before
NDZ022-034-035-042-045-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...BURLEIGH...MORTON...SHERIDAN...GRANT AND SIOUX.

THIS MEANS BISMARCK...MANDAN...NEW SALEM...CARSON AND FORT YATES ARE
NO LONGER IN THE WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR THE REST OF SOUTH CENTRAL NORTH DAKOTA.

SCHULTZ/HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:28 PM CDTSevere Thunderstorm WarningBISOliver62 min
Jul 3, 7:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningBISEmmons62 min
Jul 3, 8:52 PM CDTTornado WarningBISEmmons23 min
Jul 3, 8:55 PM CDTSevere Thunderstorm WarningBISLogan65 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningBISKidder62 min
Jul 3, 10:05 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure55 min
Jul 4, 12:13 AM CDTSevere Thunderstorm WarningBISSioux47 min
Jul 4, 12:40 AM CDTSevere Thunderstorm WarningBISEmmons65 min
Jul 4, 1:11 AM CDTTornado WarningBISEmmons34 min
Jul 4, 1:22 AM CDTTornado WarningBISMcIntosh23 min
Jul 4, 1:46 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.